MAUDE Adverse Event Report: OLYMPUS WINTER & IBE GMBH JAWS INSERT "HICURA", 5 X 330, MARYLAND, BIPOLAR; DISSECTION FORCEPS

OLYMPUS WINTER & IBE GMBH JAWS INSERT "HICURA", 5 X 330, MARYLAND, BIPOLAR; DISSECTION FORCEPS
Model Number WA69416M
Medical Device Problem Code Sparking (2595)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 04/03/2023
Type of Reportable Event Malfunction
Event or Problem Description
An olympus representative reported to olympus on behalf of the customer that sparks flew from the tip of the jaws insert "hicura", 5 x 330, maryland, bipolar during a laparoscopic hysterectomy.The device was used with a non-olympus electrosurgical unit with a 30 watts setting.The use of the device was discontinued.The procedure was completed.There was no harm or user injury reported due to the event.Upon inspection and testing of the returned device, it was observed that the insulation and ceramic pin were damaged.This report is being submitted for the event found during evaluation.
 
Additional Manufacturer Narrative
The suspect device was returned to olympus for evaluation, and the reported failure could be reproduced.Visual inspection revealed damage to the tip insulator and the ceramic pin.It was suspected that the damage was caused by the sparks generated by dielectric breakdown at the tip of the forceps, such as when other equipment touched it.The investigation is ongoing.A supplemental report will be submitted upon completion of the investigation.
 
Additional Manufacturer Narrative
This report is being supplemented to provide additional information based on the legal manufacturer's final investigation.A review of the device history record found no deviations that could have caused or contributed to the reported issue.Based on the results of the investigation, the root cause could not be determined.It is likely the reported damage was caused by a current flashover/short circuit from improper handling.There was either unintentional contact with other equipment or the distal jaws were continuously touching without contact to tissue during application.Olympus will continue to monitor field performance for this device.

Brand Name
JAWS INSERT "HICURA", 5 X 330, MARYLAND, BIPOLAR
Common Device Name
DISSECTION FORCEPS
Manufacturer (Section D)
OLYMPUS WINTER & IBE GMBH
kuehnstrasse 61
hamburg, hamburg 22045
GM  22045
Manufacturer (Section G)
OLYMPUS WINTER & IBE GMBH
kuehnstrasse 61
hamburg
Manufacturer Contact
todd brill
800 west park drive
westborough, MA 01581
5082077661
MDR Report Key16865711
Report Number9610773-2023-01210
Device Sequence Number5460643
Product Code GEI
UDI-Device Identifier04042761080002
UDI-Public04042761080002
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K140624
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Other,Foreign,User Facility,Company Representative
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup
Report Date (Section B) 07/28/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberWA69416M
Device Catalogue NumberWA69416M
Device Lot Number224020009
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/06/2023
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/03/2023
Supplement Date Received by Manufacturer07/21/2023
Initial Report FDA Received Date05/03/2023
Supplement Report FDA Received Date07/28/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured04/06/2022
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
CONMED SYSTEM 2450.
Patient SexFemale